Alert archive / Kentucky / River Flood Warnings in 2015

River Flood Warning 23, NWS Louisville, KY

March 10, 2015Bourbon County, Kentucky

NWS Louisville, KY issued this river flood warning at Mar 10, 2015, 1:39 PM EDT for Bourbon County, Kentucky. It took effect at Mar 10, 2015, 9:41 PM EDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2015, 1:39 PM EDT (17:39 UTC)
In effect from
Mar 10, 2015, 9:41 PM EDT
Expired
Mar 12, 2015, 12:53 PM EDT
In force
39 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Minor

County Bourbon County, KY

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stoner Creek at Paris (PRSK2).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03251900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Mar 10, 10:12 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 10, 10:12 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1012 AM EDT Tue Mar 10 2015

...Forecast Update...
Issued at 1005 AM EDT Tue Mar 10 2015

Updated the forecast to adjust QPF amounts/location as well as tweak
temps/dewpts for the day.  Plentiful moisture will continue to soak
the Ohio Valley through this evening.  Radar has been
underestimating rainfall amounts by as much as 0.4-0.5 inches. Thus
the radar Z-R relationship was changed to better catch observed
totals.  Hopefully better radar rainfall estimates will result this
afternoon. The axis of heaviest rainfall from roughly Russellville
to E-town to Lexington has received 0.75 to 1 inch of rainfall since
midnight.  Expect an additional 0.5 to 1 inch of rain to fall
this afternoon and evening with totals generally in the 1 to 2 inch
range with locally higher amounts possible.  The Flood Watch area
still looks good in relation to the heaviest rainfall axis that has
set up this morning with additional rains expected this afternoon.

With the frontal boundary expected to sharpen over our area this
afternoon, tweaked the temp gradient over our region.  Highs over
southern IN and northern KY should be limited to the lower 50s, with
highs over central KY and the Bluegrass in the mid 50s, and highs
over south central KY in the low 60s.  Adjusted the dewpt gradient
accordingly also.

.SHORT TERM (Now through Wednesday)...
Issued at 305 AM EDT Tue Mar 10 2015

Main challenge in the short term is just how much rain will fall
across the Ohio Valley through the period, and what impact it will
have given that the ground remains saturated from recent extensive
snowmelt.

Deep moist southerly flow has set up over the lower Mississippi
Valley and is spreading a precip shield into central Kentucky.
Currently weak isentropic lift will get stronger as low-level
jetting increases, especially through the morning hours.
Precipitable water values hitting the 99th percentile for March will
mean fairly efficient rainfall, especially where any banding can set
up. Will ramp POPs up to categorical this morning, and only start to
taper this evening southern Indiana and generally west of I-65 in
Kentucky. The surface trof will be nearly parallel to the flow
aloft, so it will take quite a while to go anywhere. Therefore we'll
even carry chance POPs into Wednesday over south-central and
east-central Kentucky.

Main source of uncertainty today is the dry slot running from
Mississippi into western Tennessee. If the NAM is right and a
boundary pushes too far north and west, our precip numbers could be
reduced quite a bit over south central Kentucky. This would also
result in a larger spread in temps, but we're not about to go all-in
on this solution anyway.

QPF will be the main issue, not because it's that much rain, but
because soils are too saturated to take it. Heaviest rainfall is
generally south of the Bluegrass Parkway and east of Interstate 65,
with totals around 1.5 inches and locally up to 2 inches. Rainfall
will most likely be sustained and moderate in nature, but expect
most of it to run off, resulting in flooding issues. Therefore,
we'll raise an Areal Flood Watch for most of central Kentucky.
Figure it will be around noon today before we really start to see
impacts, which could continue into Wednesday even after the precip
shuts off.

Precip amounts of a half to 1 inch over southern Indiana and parts
of north central Kentucky should have little impact beyond
short-term ponding during some of the steadier rain.

.LONG TERM (Wednesday Night through Monday)...
Issued at 300 AM EDT Tue Mar 10 2015...

...More wet weather late this week...

The synoptic pattern at the start of the long term period will
feature an upper-level cutoff low near the TX/OK border, with the
northern stream located well north across portions of the Northeast
into Canada.  This cutoff low will be the main focus of the long
term period, as it will induce a surface low as it swings into an
open wave over the Ohio Valley late this week into the first part of
the weekend.

The first system mentioned in the short term section above will have
pushed southeast of the region Wednesday night into Thursday,
meaning a brief period of dry weather will move in.  Overnight lows
will be tricky given there could be some cloud cover around, but
think southern IN (mid 30s) will likely be substantially cooler than
southern KY (low 50s) Thursday morning.

By Thursday afternoon and especially into Thursday night, the
mid-level flow will begin to back in advance of the approaching
mid-level, upper low.  In response to this ejecting feature, the
low-level jet will ramp up to around 30-40 knots Thursday night into
Friday.  While not overly impressive in terms of speed, this
low-level jet will be right out of the Gulf, tapping into plenty of
moisture.  This will help push PWATs into near 1.5 inches early
Friday, which is in the 99th percentile of climo for this time of
year.

The heaviest precipitation looks to fall Friday into Friday night,
when upper-level ascent in association with the ejecting wave will
combine with low-level convergence and associated upward motion
along the northeast side of the deepening surface low.  Along and
just to the north of the inverted trough (warm front) associated
with this surface low is where the axis of heaviest precipitation is
likely to set up.  The 00Z guidance suite, including the GEFS has
come into some agreement that this heaviest precip axis is likely to
reside across portions of northern KY and southern IN.  The good
news is that this would spare southern and central KY from another
round of excessive rainfall (where it is expected to be heaviest
today), but the bad news is that it could set up along the Ohio
River, which may exacerbate ongoing river flooding.  Guidance will
continue to adjust over the coming days, so will not get too cute
with QPF, but an additional 1-2 inches of rainfall looks likely
everywhere, with the 2 inch amounts (locally higher) looking most
likely over northern KY and southern IN.

The associated cold front will sweep through the region on Saturday,
ending precipitation from west to east.  After highs in the upper
50s and 60s Thursday through Saturday, they will be cooler on Sunday
as brief surface ridging settles in.  However, this surface ridge
will slide to the east on Monday, allowing southerly flow to
commence for Monday, which should help push highs back into the
60s.

&&

.AVIATION (12Z TAF Update)...
Issued at 635 AM EDT Tue Mar 10 2015

Warm advection wing has brought in precip but has yet to take
ceilings down as advertised. BWG and SDF have gone MVFR, with the
latter below fuel-alternate thresholds even as the steady rain has
tapered off for the moment. LEX remains VFR but not for long.

Dry slot that has punched up through Tennessee will limit precip in
BWG for the next few hrs. Will maintain fuel-alternate MVFR based on
upstream conditions. Another slug of precipitation with IFR ceilings
will swing through later in the morning. Will also take SDF and LEX
down to IFR as precip continues for most of the day.

Forecast confidence decreases late this afternoon and tonight as the
deeper moisture feed is shunted to our south and east, but it
remains to be seen where the surface trof will be. This boundary
will be oriented parallel to the upper flow and should not move much
tonight. Therefore even with the lack of deep moisture to produce
steady rain at any of the TAF sites, weak gradient and abundant
low-level moisture will keep us in IFR stratus and fog/mist through
Wednesday morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH through Wednesday afternoon FOR KYZ027>031-033>043-
     045>049-053>057-061>067-070>078-081-082.

IN...NONE.
&&

Update.........AMS
Short Term.....RAS
Long Term......KJD
Aviation.......RAS
Hazardous weather outlook, Mar 10, 10:16 AM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1016 AM EDT TUE MAR 10 2015

INZ076>079-083-084-089>092-KYZ023>026-032-111430-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-TRIMBLE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...BEDFORD
1016 AM EDT TUE MAR 10 2015 /916 AM CDT TUE MAR 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONALLY MODERATE RAINFALL TODAY COULD RESULT IN PONDING OF
WATER IN LOW-LYING AND POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIDESPREAD RAIN IS EXPECTED AGAIN THURSDAY AFTERNOON THROUGH
FRIDAY NIGHT. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES COULD
CAUSE MINOR FLOODING OR AGGRAVATE ONGOING FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ027>031-033>043-045>049-053>057-061>067-070>078-081-082-111430-
GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-HENRY KY-
SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1016 AM EDT TUE MAR 10 2015 /916 AM CDT TUE MAR 10 2015/

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS ON SATURATED
GROUND COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIDESPREAD RAIN IS EXPECTED AGAIN THURSDAY AFTERNOON THROUGH
FRIDAY NIGHT. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES COULD
CAUSE MINOR FLOODING OR AGGRAVATE ONGOING FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RAS/KD/AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 3:24 AM EDTFlood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 38 more20 hr
Mar 10, 11:38 AM EDTRiver Flood WarningLMKHardin, Nelson4 days
Mar 10, 2:17 PM EDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Harrison, Jessamine, Madison and 2 more6 hr
Mar 10, 2:35 PM EDTAreal Flood AdvisoryLMKSpencer5 hr
Mar 10, 2:50 PM EDTAreal Flood AdvisoryLMKSpencer5 hr
Mar 10, 3:09 PM EDTAreal Flood AdvisoryLMKFranklin5 hr
Mar 10, 3:16 PM EDTRiver Flood WarningLMKOhio42 hr
Mar 10, 3:18 PM EDTAreal Flood AdvisoryLMKFranklin5 hr
Mar 10, 5:16 PM EDTRiver Flood WarningLMKNicholas, Robertson51 hr
Mar 10, 7:55 PM EDTDense Fog AdvisoryLMKAnderson, Bourbon, Boyle, Breckinridge, Bullitt, Butler and 30 more16 hr

Nearby

River Flood Warnings in Kentucky, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.